Hail, Leavenworth
- When
- April 23, 11:45 PM CST
- Where
- Leavenworth County, Lansing
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.250, -94.900
A thunderstorm brought penny sized hail to Leavenworth county, during the late evening hours of April 23, 2010.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A thunderstorm brought penny sized hail to Leavenworth county, during the late evening hours of April 23, 2010.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 23, 8:57 PM CST, 2 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 957 PM CDT FRI APR 23 2010 .MESOSCALE DISCUSSION... THINGS HAVE BEEN EERILY QUIET THIS EVENING ACROSS THE CWA...BUT AM CONCERNED THAT COULD CHANGE SHORTLY DESPITE THE OVERWHELMING AMOUNT OF MODEL GUIDANCE SUGGESTING OTHERWISE. THE MISSING INGREDIENT EARLY THIS EVENING APPEARED TO BE THE LACK OF FOCUSED LIFT TO OVERCOME A WEAK 750MB CAP...AS EVIDENCED NOT ONLY BY THE 20Z TOP RAOB. THE LACK OF CONVECTION WAS ALSO LARGELY A RESULT OF A STRONG SUBSIDENCE REGION AND DRYSLOT SEEN IN WATER VAPOR IMAGERY. OVER THE PAST FEW HOURS...WATER VAPOR IMAGERY SHOWED A RATHER ROBUST SHORTWAVE HAS EJECTED THE PRIMARY TROUGH AND WAS LOCATED OVER S CENTRAL KS LATE THIS EVENING. THIS FEATURE...ALONG WITH SIGNIFICANT MID-HIGH LEVEL MOISTENING AND COOLING IS EXPECTED TO OVERSPREAD THE AREA OVER THE NEXT SEVERAL HOURS. 02Z SURFACE ANALYSIS AND INFRA-RED SATELLITE IMAGERY SHOW THE DRYLINE HAS BECOME A BIT BETTER DEFINED EARLY THIS EVENING...EXTENDING ROUGHLY FROM LINCOLN NE TO TOPEKA TO CHANUTE. LINCOLN NE ALSO ROUGHLY SERVES AS THE TRIPLE POINT...WITH THE SYNOPTIC WARM FRONT STILL RUNNING ESE ACROSS NRN MO. WARM SECTOR AIRMASS PER LATEST RUC2 SUBJECTIVE DATA REMAINS MODERATELY UNSTABLE WITH MLCAPES STILL RUNNING NEAR 1500 J/KG AT THIS HOUR...COUPLED WITH STRONG LOW LEVEL EFFECTIVE HELICITIES THAT CONTINUE TO IMPROVE THIS EVENING AS THE NOCTURNAL JET STRENGTHENS ABOVE E/SE SFC FLOW. DEEP LAYER SHEAR IS ALREADY CONDUCIVE TO SUPERCELLS AND WILL ONLY FURTHER STRENGTHEN WITH THE APPROACHING MID LEVEL JET STREAM. BOTTOM LINE IS THAT SEVERAL AREAS OF ENHANCED CONVERGENCE: 1.) SFC WARM FRONT 2.) SFC DRYLINE 3.) IMMEDIATELY AHEAD OF UPSTREAM SHORTWAVE MAY ALL BECOME FOCI FOR INTENSE CONVECTIVE DEVELOPMENT OVER THE NEXT SEVERAL HOURS...WITH LARGE HAIL AND A FEW TORNADOES NOT OUT OF THE QUESTION. BOOKBINDER && .DISCUSSION... SEE MESOSCALE DISCUSSION ABOVE FOR SEVERE WEATHER CONCERNS TONIGHT. UPPER LEVEL LOW CURRENTLY IN WESTERN KANSAS WILL BE THE MAIN PLAYER IN OUR WEATHER OVER THE WEEKEND. BESIDES THE SEVERE POTENTIAL WITH STORMS DEVELOPING IN KANSAS...ANOTHER AREA OF STORMS WILL BE OCCURRING IN THE DEEPER LAYER OF MOISTURE THAT RESIDES ACROSS THE SOUTHEAST HALF OF MISSOURI THIS AFTERNOON. THE NOSE OF THE UPPER JET WITH DIFFLUENCE ALOFT AHEAD OF IT WILL BE FOCUSED IN THIS REGION. A WEAK WAVE MOVING OUT OF NORTHERN ARKANSAS WILL AID IN THE INITIATION OF THE STORMS. THIS CONVECTION WILL GRADUALLY SWING EAST TONIGHT AS THE UPPER LOW PROGRESSES INTO CENTRAL KANSAS AND THE DEEPER MOISTURE FEED IS SHUNTED A LITTLE FURTHER TO THE EAST. FOR THE DAY ON SATURDAY THE UPPER LOW PROGRESSES INTO EASTERN MISSOURI DURING THE MORNING HOURS AND STARTS TO UNDERGO A REORGANIZATION AS IT HEADS INTO MISSOURI DURING THE AFTERNOON AS THE UPPER JET ROTATES AROUND TO THE NORTH CREATING AN OCCLUDING SYSTEM OVER THE OHIO VALLEY BY SATURDAY EVENING. THE UPPER COLD POOL ASSOCIATED WITH THIS LOW WILL BE OVER THE FORECAST AREA IN THE AFTERNOON WITH STEEPENING LAPSE RATES. ADEQUATE MOISTURE SHOULD STILL BE WRAPPING INTO THIS SYSTEM TO SUPPORT SHOWERS AND THUNDERSTORMS WITH THIS UPPER LOW. THE BIG QUESTION IS WHETHER THE SHEAR WILL BE SUFFICIENT TO PRODUCE ROTATION IN ANY OF THE STORMS. FOR SUNDAY...THE UPPER LOW WILL BE MOVING INTO THE SOUTHERN GREAT LAKES...BUT AN ADDITIONAL WAVE ROTATING AROUND THIS LOW WILL BE AFFECTING THE FORECAST AREA WHICH MAY STILL PRODUCE SHOWERS. A BRIEF PERIOD OF UPPER RIDGING WILL MOVE THROUGH THE REGION ON MONDAY MORNING...BUT ANOTHER SHORT WAVE DROPPING SOUTHEAST OUT OF WESTERN CANADA WILL BE ARRIVING BY MONDAY NIGHT AND INTO TUESDAY. THIS SYSTEM WILL BE ACTING MORE LIKE A WINTERTIME CLIPPER TYPE SYSTEM...WITH THE BETTER CHANCE OF SHOWERS TO THE NORTH AND EAST OF THE LOW. AT THIS POINT WILL JUST GO WITH LOW POPS AS THE TIMING OF THIS SYSTEM AND EXACT TRACK IS STILL A BIT UNCERTAIN. FURTHER OUT...A PERIOD OF STRONGER UPPER RIDGING WILL BE MOVING THROUGH MIDWEEK...BUT ANOTHER STRONGER SHORT WAVE WILL BE MOVING ONSHORE IN THE WEST...AND IS EXPECTED TO BECOME A PLAYER IN OUR WEATHER TOWARD THE END OF THE WEEK. THIS SYSTEM MAY HAVE THE POTENTIAL OF SETTING OFF STRONG STORMS IN THE REGION LATER ON THURSDAY AND INTO FRIDAY...SO IT LOOKS LIKE ANOTHER ROUND OF SPRINGTIME WEATHER. PC && .AVIATION... FOR THE 00Z TAFS...FOR NOW WILL KEEP ANY MENTION OF THUNDER OUT OF THE TERMINALS AS DEVELOPMENT IN EASTERN KANSAS CONTINUES TO STRUGGLE DUE TO LACK OF GOOD LOW LEVEL CONVERGENCE. WILL HAVE A CB GROUP IN THE KSTJ TAF AS IT WILL BE CLOSER TO WHERE THERE IS A MORE CONGESTED CU FIELD ON SATELLITE AND THE WARM FRONT IS NEAR THAT SITE. OTHERWISE...FOR THE DAY ON SATURDAY WILL PUT IN A PROB 30 GROUP IN THE AFTERNOON FOR THE POTENTIAL OF SHOWERS WITH THE UPPER LOW DRAWING CLOSER. MAY EVEN BE SOME THUNDER SO WILL INCLUDE A MENTION OF A CB. PC && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 703 PM CDT FRI APR 23 2010 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-250015- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 703 PM CDT FRI APR 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT AN AREA OF THUNDERSTORMS ACROSS THE EASTERN PORTIONS OF THE OUTLOOK AREA IN CENTRAL EASTERN MISSOURI WILL CONTINUE TO LIFT TO THE NORTH AND EAST THIS EVENING...CROSSING A SURFACE WARM FRONT STRETCHING FROM NEAR NEBRASKA CITY SOUTHEAST TO CHILLICOTHE AND NORTH OF COLUMBIA. GIVEN AMPLE INSTABILITY AND LOW LEVEL SHEAR PARAMETERS THE POTENTIAL DOES EXIST FOR STRONG TO SEVERE THUNDERSTORMS ACROSS CENTRAL MISSOURI. GIVEN THE LOCATION OF THE WARM FRONT...AN ENHANCED TORNADIC THREAT WILL PERSIST IN AREAS FROM CHILLICOTHE TO MARSHALL AND MOBERLY AND KIRKSVILLE THIS EVENING. FURTHER TO THE WEST AND NORTHWEST...A DRYLINE REMAINS SITUATED ACROSS EAST CENTRAL KANSAS. WHILE THUNDERSTORM ACTIVITY HAS BEEN SLOW TO DEVELOP IN NORTHEAST KANSAS AND NORTHWESTERN MISSOURI...THERE REMAINS A LOW PROBABILITY FOR ADDITIONAL DEVELOPMENT LATER THIS EVENING AS A DISTURBANCE APPROACHES FROM THE SOUTHWEST. SHOULD THUNDERSTORMS DEVELOP...INSTABILITY AND SHEAR PARAMETERS REMAIN SUFFICIENT FOR THE DEVELOPMENT OF ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. WHILE A LOW PROBABILITY...AN ISOLATED TORNADO CANNOT BE RULED OUT ESPECIALLY NEAR AN EXISTING BOUNDARY IN NORTHWESTERN MISSOURI. ANY THUNDERSTORMS WHICH DEVELOP TO THE WEST AND NORTHWEST WOULD MOVE ACROSS THE OUTLOOK AREA LATER THIS EVENING AND THROUGH THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE UPPER LOW RESPONSIBLE FOR TODAY'S THUNDERSTORMS WILL PASS OVERHEAD THE OUTLOOK AREA ON SATURDAY. AT THIS TIME...IT DOES APPEAR THAT SUFFICIENT INSTABILITY AND LITTLE INHIBITION WILL LEAD TO THE DEVELOPMENT OF THUNDERSTORMS AS EARLY AS NOON ON SATURDAY. PRIMARY THREATS WILL BE LARGE HAIL AND LOCALLY HEAVY RAINFALL. WHILE PROBABILITIES REMAIN VERY LOW...AN ISOLATED TORNADO MAY ALSO BE POSSIBLE NEAR EXISTING BOUNDARIES. THE THREAT OF THUNDERSTORMS SHOULD DIMINISH BY SUNSET. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED IN CENTRAL MISSOURI THIS EVENING...AND MAY ALSO BE NEEDED IN NORTHEASTERN KANSAS AND WESTERN MISSOURI LATER THIS EVENING. SPOTTER ACTIVATION MAY ALSO BE NEEDED SATURDAY AFTERNOON. DUX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 648 PM CDT FRI APR 23 2010 MOZ039-045-240030- PETTIS MO-SALINE MO- 648 PM CDT FRI APR 23 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SALINE AND NORTHERN PETTIS COUNTIES UNTIL 730 PM CDT... AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HOUSTONIA...OR 9 MILES SOUTHEAST OF SWEET SPRINGS...MOVING NORTHEAST AT 45 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MARSHALL... SLATER... GILLIAM... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. CDB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
649 PM CDT FRI APR 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL MOBERLY 39.42N 92.44W
04/23/2010 M0.75 INCH RANDOLPH MO TRAINED SPOTTER
DIME SIZE HAIL FELL..WINDS APROX 35-40 MPH. STORM HAS
DIED DOWN SINCE HAIL FELL.
&&
KBRONISSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1010 PM CDT FRI APR 23 2010 KSZ025-102-MOZ011-012-020-028-240400- ANDREW MO-ATCHISON KS-BUCHANAN MO-DONIPHAN KS-HOLT MO-PLATTE MO- 1010 PM CDT FRI APR 23 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOLT...WESTERN BUCHANAN...NORTHWESTERN PLATTE...SOUTHERN ANDREW...EASTERN ATCHISON AND EASTERN DONIPHAN COUNTIES UNTIL 1100 PM CDT... AT 1005 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF EASTON...OR 10 MILES SOUTH OF ATCHISON...MOVING NORTH AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... BEAN LAKE AND IATAN AROUND 1015 PM CDT. LEWIS AND CLARK VI AND ATCHISON AROUND 1020 PM CDT. RUSHVILLE...DONIPHAN AND DE KALB AROUND 1025 PM CDT. WATHENA AND TROY AROUND 1040 PM CDT. ST. JOSEPH AIRPORT...ELWOOD AND ST. JOSEPH AROUND 1045 PM CDT. COUNTRY CLUB VILLA AROUND 1050 PM CDT. AMAZONIA AROUND 1055 PM CDT. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. CDB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1051 PM CDT FRI APR 23 2010
MOZ002-240415-
NODAWAY MO-
1051 PM CDT FRI APR 23 2010
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NODAWAY COUNTY UNTIL 1115
PM CDT...
AT 1047 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SKIDMORE...OR 10 MILES SOUTHWEST OF
MARYVILLE...MOVING NORTH AT 45 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BURLINGTON JUNCTION...
HOPKINS...
QUITMAN...
PICKERING...
CLEARMONT...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4058 9475 4023 9499 4024 9508 4026 9509
4027 9517 4058 9505
TIME...MOT...LOC 0351Z 200DEG 40KT 4033 9502
CDBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1101 PM CDT FRI APR 23 2010
MOZ002-012-240430-
ANDREW MO-NODAWAY MO-
1101 PM CDT FRI APR 23 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NODAWAY AND CENTRAL
ANDREW COUNTIES UNTIL 1130 PM CDT...
AT 1056 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SAVANNAH...MOVING NORTH AT 45 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MARYVILLE...
ROSENDALE...
REA...
BOLCKOW...
BARNARD...
GUILFORD...
ARKOE...
CONCEPTION...
CONCEPTION JUNCTION...
CLYDE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4036 9487 4030 9461 4020 9462 3990 9477
3996 9499
TIME...MOT...LOC 0401Z 200DEG 38KT 4002 9483
CDBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1241 AM CDT SAT APR 24 2010 KSZ103-104-MOZ028-240630- LEAVENWORTH KS-PLATTE MO-WYANDOTTE KS- 1241 AM CDT SAT APR 24 2010 ...SIGNIFICANT WEATHER ADVISORY FOR PLATTE...WESTERN WYANDOTTE AND EASTERN LEAVENWORTH COUNTIES UNTIL 130 AM CDT... AT 1238 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BASEHOR...MOVING NORTH AT 45 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...BUT LARGER HAIL MAY BE POSSIBLE AS THIS STORM CONTINUES TO INTENSIFY QUICKLY. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LANSING...LEAVENWORTH...PLATTE CITY...WESTON... TRACY...CAMDEN POINT...PIPER...FAIRMOUNT... WOLCOTT...WALDRON...FARLEY...STILLINGS... EAST LEAVENWORTH...FORT LEAVENWORTH...KANSAS CITY INTL ARPT... BEVERLY...HOOVER...RIDGELY... THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3947 9493 3945 9461 3903 9489 3908 9508 TIME...MOT...LOC 0541Z 201DEG 41KT 3914 9493 BOOKBINDER
The Pleasant Hill radar (KEAX), 74 km away, was scanning. The volume nearest the first event began at 05:43 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226105.